Format

Send to

Choose Destination
Bone Marrow Transplant. 1999 Oct;24(8):919-23.

Thrombotic microangiopathy associated with reactivation of human herpesvirus-6 following high-dose chemotherapy with autologous bone marrow transplantation in young children.

Author information

1
Department of Pediatrics, Osaka University, Graduate School of Medicine, Osaka, Japan.

Abstract

Thrombotic microangiopathy (TMA) is a serious complication of BMT. Several factors are important in the etiology of TMA, such as cyclosporin A, GVHD, irradiation, intensive conditioning chemotherapy and infection, which cause damage to vascular endothelial cells leading to activation of these cells. We describe two young children with TMA following high-dose chemotherapy with autologous BMT. Development of TMA was accompanied by reactivation of HHV-6, which was identified by both an increase in the copy number of HHV-6 DNA in the peripheral blood and a significant increase in antibody titers to HHV-6. Thus, it was suggested that reactivation of HHV-6 together with high-dose chemotherapy played an important role in the pathogenesis of TMA in these patients. Since HHV-6 is known to infect vascular endothelial cells, and CMV which is virologically closely related to HHV-6, has been reported to be a pathogen that causes TMA, infection with HHV-6 of vascular endothelial cells may induce TMA via damage and activation of these cells.

PMID:
10516706
DOI:
10.1038/sj.bmt.1702003
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center